Hail, Mitchell
- When
- June 5, 2:08 PM CST
- Where
- Mitchell County, 9.5 mi ENE of Victor
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 39.290, -98.110
Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to north central Kansas during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Upper level and surface low pressure systems, both shifting east into the Central Plains, brought a round of strong to severe thunderstorms to north central Kansas during the afternoon and early evening hours. These thunderstorms were aided by a surface front draped across the region, along with boundaries left from previous convection. Hail to the size of golfballs and wind gusts near 60 mph were reported. There was one report of winds gusting to around 100 mph near Stockton in Rooks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:59 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT THU JUN 5 2008
.DISCUSSION...MAIN CONCERNS WILL BE CHANCES FOR SEVERE THUNDERSTORMS
TONIGHT AND MORE THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.
THUNDERSTORMS ARE ALREADY DEVELOPING ALONG THE COLD FRONT EARLY THIS
AFTERNOON WITH A SURFACE LOW PRESSURE ACROSS SOUTHWEST NEBRASKA.
THESE THUNDERSTORMS SHOULD RAPIDLY BECOME SEVERE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.
AN UPPER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. AT
THE SURFACE A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST
AREA. IN ADDITION TO THE SURFACE LOW THERE ARE SEVERAL BOUNDARIES
RELATED TO THE LOW AND WITH CONVECTION LAST NIGHT THERE ARE MOST
LIKELY SEVERAL BOUNDARIES LEFT OVER FROM THAT.
THUNDERSTORMS WILL LIKELY DEVELOP INTO A LINE AND MOVE THROUGH WITH
A WIND THREAT POSSIBLE THIS EVENING. THIS LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE TO THE NORTHEAST TONIGHT AND PRECIPITATION WILL
COME TO AN END ACROSS THE AREA LATE TONIGHT.
THERE WILL BE A BREAK IN THE PRECIPITATION FRIDAY AND SATURDAY...BUT
ANOTHER TROUGH OF LOW PRESSURE MOVES THROUGH THE AREA ON SATURDAY
WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT LATE SATURDAY
AFTERNOON AND EVENING. THUNDERSTORM CHANCES CONTINUE SUNDAY AND
SUNDAY NIGHT. THE BETTER CHANCE WILL BE SUNDAY NIGHT AS ANOTHER
UPPER LOW APPROACHES AND A SURFACE LOW DEVELOPS IN THE CENTRAL HIGH
PLAINS. A SERIES OF UPPER WAVES CONTINUE TO PUSH INTO THE AREA
THROUGH THURSDAY WITH A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD.
.PREV DISCUSSION... /ISSUED 1150 AM CDT THU JUN 5 2008/
.AVIATION...18Z KGRI TAF. PLENTY OF CONCERNS THIS PERIOD...WITH
THE FOREMOST ONE BEING THE GOOD POSSIBILITY OF STRONG THUNDERSTORMS
IMPACTING THE AREA DURING THE AFTERNOON AND EVENING HOURS. TIMING
OF THUNDERSTORM INITIATION IS STILL A BIT UNCLEAR...BUT IT APPEARS
THIS ACTIVITY SHOULD PULL EAST OUT OF THE KGRI AREA BY MID
EVENING. OUTSIDE ANY THUNDERSTORMS...WINDS WILL REMAIN RATHER
BREEZY FROM THE SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 30 KTS
LIKELY. WINDS WILL LIKELY SLACKEN SOMEWHAT DURING THE EVENING
HOURS BEFORE PICKING BACK UP AGAIN FROM THE WEST LATE TONIGHT INTO
FRIDAY MORNING AS SURFACE LOW PRESSURE SWINGS BY TO THE NORTHEAST.
CEILINGS WILL BEAR WATCHING LATER TONIGHT AFTER PRECIPITATION
ENDS...BUT HAVE KEPT THINGS VFR FOR NOW.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ049-063-064-
075>077-084>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 100 PM CDT THU JUN 5 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 100 PM CDT THU JUN 5 2008 ...SEVERE WEATHER OUTBREAK LIKELY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A HIGH RISK OF SEVERE WEATHER FOR NEARLY ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH THIS EVENING. AN OUTBREAK OF DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF BASEBALLS...AND SOME TORNADOES ARE LIKELY. THERE IS SOME POTENTIAL FOR A FEW STRONG...AND LONGER TRACK TORNADOES THROUGH THE AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP AND EVOLVE QUICKLY... WITH STORM MOTIONS TO THE NORTHEAST AT 40 MPH OR MORE. IT APPEARS THIS SEVERE WEATHER EVENT WILL BEGIN TO SHIFT EAST OF THE AREA BY THE LATE EVENING HOURS. FLOODING WILL ALSO BE A CONCERN ACROSS THE ENTIRE OUTLOOK AREA WITH ANY THUNDERSTORM DEVELOPMENT...AS HEAVY RAINFALL IN A SHORT AMOUNT OF TIME IS POSSIBLE OVER ALREADY SATURATED SOIL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA. SEE THE LATEST FLASH FLOOD WATCH STATEMENT FOR MORE INFORMATION. FINALLY...A WIND ADVISORY GOES INTO EFFECT THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS. SEE THE LATEST WIND ADVISORY PRODUCT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY NIGHT THROUGH MONDAY NIGHT...WITH A POSSIBILITY OF SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEED THROUGH THIS EVENING. SPOTTERS SHOULD BE PREPARED FOR ALL MODES OF SEVERE WEATHER...AND THE NEED FOR RAPID DEPLOYMENT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1040 AM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM TSTM WND GST 4 W AURORA 40.87N 98.08W
06/05/2008 E60.00 MPH HAMILTON NE EMERGENCY MNGR
&&
LEWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 211 PM CDT THU JUN 5 2008 KSZ019-051945- MITCHELL- 211 PM CDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF BELOIT. AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LINCOLN...OR 25 MILES SOUTH OF BELOIT...AND MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ASHERVILLE... SCOTTSVILLE... BELOIT... SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. A TORNADO WATCH IS POSTED FOR THE AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD 4 NE BRUNING 40.38N 97.51W
06/05/2008 FILLMORE NE EMERGENCY MNGR
BRUNING DAM NEARLY TOPPING THE RIP RAP ON TOP OF DAM AND
READY TO OVERFLOW INTO SPILLWAY.
0200 PM FLOOD 4 N BRUNING 40.39N 97.56W
06/05/2008 FILLMORE NE EMERGENCY MNGR
BIG SANDY OUT OF BANK NORTH OF BRUNING IN FILLMORE
COUNTY.
&&
LEWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 226 PM CDT THU JUN 5 2008 NEZ061-074-084-052000- BUFFALO-FRANKLIN-KEARNEY- 226 PM CDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA EASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 222 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES SOUTHWEST OF NORMAN...OR 24 MILES SOUTHEAST OF KEARNEY...AND MOVING NORTH AT 41 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HEARTWELL... SHELTON... A SECOND THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF KEARNEY AND WAS ALSO MOVING NORTH AT 41 MPH. SMALL HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 242 PM CDT THU JUN 5 2008 KSZ019-052015- MITCHELL- 242 PM CDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR LINCOLN...OR 31 MILES SOUTH OF BELOIT...AND MOVING NORTHEAST AT 59 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... SIMPSON... RURAL AREAS OF SOUTHEAST MITCHELL COUNTY ALONG AND EAST OF HIGHWAY 14... PENNY TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHEASTERN MITCHELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. A TORNADO WATCH IS POSTED FOR THE AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
243 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 5 S CAIRO 40.93N 98.61W
06/05/2008 HALL NE CO-OP OBSERVER
ON HIGHWAY 11 AT PRAIRIE CREEK AT 5.2 FEET AND CREEK OUT
OF BANK. LOWLAND FLOODING IN FIELDS.
&&
LEWThe Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Tree branches blown down by winds estimated at 50 to 60 mph. Winds accompanied by pea size hail.
Quarter to golfball size hail reported with heavy rain and strong winds. Observer reported two windows were broken by hail.
Wind gusts estimated at 100 mph. Numerous power lines down including high tension wires. Two trees were blown onto houses.
Damage to windows and siding reported. Accompanying strong winds flipped over a boat and boat trailer.
Hail reported at spillway on Kirwin Lake.
Accompanied by winds estimated at 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117440, 120529, 117443, 117448, 117449, 117452, 117454, 117455, 117457, 117459.